Scientists suspect low-dose effects have led to global epidemic
by RebeccaK on Tue May 01, 2012 01:19 AM
Joe was diagnosed in Oct. 09. Whipple June 2010. Feb. had obstruction and ended up with ilieostomy. March had kidney stone removed. March scan showed ascites and a nodule between spleen and bowel. Today's scan showed an increase in ascites. Cannot see the suspicious spot clearly, but it is suspected to be a tumor. The plan is to drain the ascites tomorrow and test it for cancer cells. If there are cancer cells, oncologist wants to use irlotnib (sp?) as treatment. My questions to all of you: Does ascites have to be the beginning of the end? Is there still a chance? For those of you who had irtlotnib as treatment, how successful was it and what were side effects?
by mebenz31 on Tue May 01, 2012 03:10 AM
I am so sorry about your loved one and this awful cancer. To answer your question ascities is never a good sign, even if they test the fluid for cells and there are none it doesn't mean the cancer has not spread. Most cause for ascities is bc cancer has spread to the lining of the abdomen and it irritates it causing the fluid build up. The important thing to remember is is can be dangerous, it can build up to the point where it can affect his heart and it must be continually aspirated. It also can affect his appetite causing a false sense of fullness, my Dad never had irtotnib, I don't know what that is, hoping it will help.
by shelby1 on Tue May 01, 2012 01:25 PM
My husband had ascites in his pelvic region for months that went away.
by RebeccaK on Tue May 01, 2012 01:35 PM
Oh my GOSH! Really? What was the ascites caused from?
How did it go away? Chemo? Draining?
by shelby1 on Tue May 01, 2012 01:44 PM
Never said what caused it. They thought it was from surgery. Scared me, but they never worried about it. It did just reabsorb into his body. It showed up on his scans, but it was in the pelvic area I think they called Rezius region? have to find the scan results. I don't want to cause false hopes but not all ascites means bad things.
by bambi99d on Wed May 02, 2012 08:13 PM
It's not always the end. My Mom had ascites for almost a year as a result of her surgery and radiation. Her ascites was the best it had been in the weeks before she passed, go figure. I'm not sure if you're husband had radation but that can also cause the body to not asborb the fluid properly. Also low albuim levels can cause ascites as well.
by RebeccaK on Thu May 03, 2012 02:38 PM
Yes, he has had a lot of radiation. That would be wonderful if that is what the ascires is from....
Thank you...that is a lot of really good advice and info.
by linchu on Sat May 05, 2012 02:05 PM
by Johnr_1 on Sat May 05, 2012 02:38 PM
Sorry to hear about Joes problems. I found a good article:
I talks about using Gemzar and Tarceva (erlotinib) concurrently and gettting a drain put in.
I have been on Tarceva and it is a very tough pill to take, but i always recommend hitting it as hard as you can. Thats what i have been successful doing.
There is a EGFR Mutation test they usually run to see if Tarceva will work. You might ask about that.
by RebeccaK on Sat May 05, 2012 06:00 PM
Thank you so much, John!
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
We care about your feedback. Let us know how we can improve your CancerCompass experience.